Hallucinogen Toxicity Clinical Presentation

Updated: Apr 03, 2017
  • Author: Joseph L D'Orazio, MD, FAAEM; Chief Editor: Sage W Wiener, MD  more...
  • Print
Presentation

History

Although most patients who present to the emergency department (ED) with hallucinogen intoxication have a history of recent ingestion, not all are diagnosed easily. [10] Some patients may provide a history of consuming a specific drug, but may in fact have used a different one, as surreptitious substitution of one drug for another by the manufacturer is common; the product in question may not even have contained an active hallucinogenic agent at all.

Altering drug composition or dose can have profound consequences on presentation. In addition, these products are often adulterated with drugs such as acetaminophen, caffeine, barbiturates, antipsychotics, or other pharmaceuticals. [4]

While a broad differential should be maintained in cases of altered mental status or psychotic behavior, often key historical details may be elicited from family members or bystanders. Experienced users often have contingencies for a “bad trip” and may be accompanied by a designated sitter who can provide information. Without this information, reliance on prehospital personnel to provide a history of empty bottles, containers, or drug paraphernalia is key.

The duration of effect may also provide helpful clues for the agent ingested. DMT has the shortest duration of action, peaking in seconds and lasting less than 60 minutes. MDMA may produce effects for 4-8 hours, whereas LSD can be active for well beyond 12 hours. Novel phenylethylamine derivatives have widely variable durations of action, ranging from 90 minutes to 20 hours or more. [24]

Next:

Physical Examination

Patients under the influence of hallucinogenic agents may have a wide range of physical exam findings, depending on the agent.

General features of simple, uncomplicated hallucinogen effect include altered sensorium, tachycardia, tachypnea and possibly mild to moderate blood pressure elevations. Hyperthermia is not a prominent feature of uncomplicated, single-agent hallucinogen use in standard doses and its presence should prompt consideration of polysubstance interaction, including serotonin syndrome or ingestion of an anticholinergic agent such as dextromethorphan or Datura.

Physical exam findings may include marked mydriasis, especially in the setting of tryptamine or lysergamide use. Findings on a focused neurologic examination are often normal except in the setting of phencyclidine or ketamine use, which can produce marked horizontal and vertical nystagmus.

Muscle tremors and fasciculation may be found with the use of phenylethylamines. Frank muscular rigidity, hyper reflexia of the lower extremities or clonus should prompt the consideration of serotonin syndrome, which may be triggered by DMT/Ayahuasca or dextromethorphan in patients already on a serotonergic antipsychotic. Finally, gastrointestinal distress is common with mescaline, DMT, or Ayahuasca use and is viewed to be a desirable occurrence when used for spiritual purposes.

Special attention should be paid to patients who present with delayed gastrointestinal effects of nausea and vomiting greater than 6 hours after ingestion of hallucinogenic mushrooms. While psilocybin-containing mushrooms are fairly recognizable, other hallucinogenic mushrooms including Amanita muscaria may look similar to the Amanita phalloides mushroom, which is extremely hepatotoxic and may be mistakenly ingested by inexperienced individuals.

Finally, a careful physical exam should be performed to evaluate for traumatic injury, which is not infrequently associated with hallucinogen use. As with all types of illicit substances, patients under the influence of hallucinogens may have abnormal sensory perceptions and abnormal behaviors, resulting in unrecognized injury.

Physical exam findings that are inconsistent with hallucinogen use should prompt appropriate general medical evaluation.

Previous